Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 96, NWS Binghamton, NY

September 18, 2004Delaware County, Sullivan County, New York; Pike County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 18, 2004, 1:44 PM EDT for Delaware County, Sullivan County, New York; Pike County, Wayne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 1:44 PM EDT (17:44 UTC)
Expired
Sep 18, 2004, 7:45 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Delaware County, NY, Sullivan County, NY, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 181745
FFWBGM
NYC025-105-PAC103-127-182345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK
  SULLIVAN COUNTY IN CENTRAL NEW YORK
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 141 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING IN DELAWARE...SULLIVAN...PIKE AND WAYNE COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  WALTON...MARGARETVILLE...NEWFOUNDLAND...LEHMAN TOWNSHIP...AND      
  MONTICELLO.

ALTHOUGH THE RAIN HAS ENDED...SERIOUS FLASH FLOODING CONTINUES AT 
THESE LOCATIONS.  MANY OTHER STREAMS AND CREEKS HAVE FLOODED IN 
THESE COUNTIES AS WELL. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4247 7476 4217 7450 4154 7446 4111 7500
      4127 7535 4202 7551 4213 7550 4227 7537

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 11:09 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 18, 11:09 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY - SUNDAY)...
FORECAST UPDATE TO LET FLOOD WATCH EXPIRE AND REMOVE MORNING
WORDING.  ALL FLOODING COVERED BY WARNINGS AT THIS POINT...AND RAIN
IS ALL BUT OVER.  MAJOR FALSH FLOODING EVENT IS WINDING DOWN...WHILE
MAJOR RIVER FLOOD EVENT WILL CONTINUE INTO TONIGHT.  SEE HYDRO
SECTION FOR DETAILS.  ROEEDCAST FRO GRADUAL IMPROVEMENT THIS
AFTERNOON LOOKS GOOD.  NO CHANGES BEYOND TODAY.  -CEMPA

&&

.LONG TERM (SUNDAY NIGHT TO FRIDAY)...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT.
OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR
SKIES.

&&

.AVIATION...
IFR/MVFR CONDITIONS WILL IMPROVE TO VFR CONDITIONS FROM WEST TO EAST
THIS AFTERNOON.

&&

.HYDROLOGY...MAINLY MODERATE TO MAJOR FLOODING IS FORECAST ALONG THE
SUSQUEHANNA FROM CONKLIN TO WILKES-BARRE AND IN THE UPPER DELAWARE
RIVER BASIN. THE LOWER CHEMUNG RIVER BASIN HAS MINOR FLOODING. THE
CONTRIBUTION FROM THE HEADWATER POINTS ON THE TIOUGHNIOGA AND
CHENANGO RIVERS HAS BEEN MINOR SINCE THE HEAVIEST RAIN FELL ALONG AN
AXIS STRETCHING FOR CANTON PA TO ROXBURY NY. THE RISES FROM LOCAL
RUNOFF ABOVE VESTAL ARE BEGINNING TO SLOW DOWN SO TIMING AND CREST
WE ISSUED WITH THIS MORNINGS FORECAST ARE LOOKING GOOD.  THE CREEKS
AND SMALLER RIVERS IN THE UPPER DELAWARE WILL BE CRESTING THIS
AFTERNOON. WITH DELAWARE COUNTY RESERVOIRS SPILLING, OUR CREST ON
THE UPPER DELAWARE EXPECT MODERATE TO MAJOR FLOODING BELOW THE
RESERVOIRS THIS AFTERNOON.  -JC

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WARNINGS ALONG THE SUSQUEHANNA...DELAWARE...AND CHEMUNG
BASINS.
PA...FLOOD WARNINGS ALONG THE SUSQUEHANNA...DELAWARE BASINS.

&&
Hazardous weather outlook, Sep 18, 6:09 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
609 AM EDT SAT SEP 18 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191004-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
609 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN FROM THE REMAINS OF IVAN WILL BE TAPERING OFF ACROSS THE
REGION THIS MORNING. HOWEVER...MAJOR RIVER FLOODING AND WIDESPREAD
FLASH FLOODING WILL PERSIST.

.DAYS TWO THROUGH SEVEN...
MAJOR RIVER FLOODING WILL LIKELY CONTINUE THROUGH AT LEAST SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJ

In the hours before

Local storm report, Sep 18, 8:21 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      TOWANDA                 41.77N 76.45W
09/17/2004                   BRADFORD           PA   EMERGENCY MNGR

            COUNTYWIDE

0802 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
09/17/2004                   STEUBEN            NY   EMERGENCY MNGR

            FLASH FLOODING COUNTYWIDE

0915 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
09/17/2004                   TIOGA              NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      ELMIRA                  42.09N 76.81W
09/17/2004                   CHEMUNG            NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      BINGHAMTON              42.10N 75.91W
09/17/2004                   BROOME             NY   EMERGENCY MNGR

            COUNTYWIDE

1030 PM     FLASH FLOOD      MONTROSE                41.83N 75.88W
09/17/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

0230 AM     FLASH FLOOD      HAZLETON                40.95N 75.97W
09/18/2004                   LUZERNE            PA   EMERGENCY MNGR

            COUNTYWIDE

0245 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
09/18/2004                   DELAWARE           NY   EMERGENCY MNGR

            COUNTYWIDE

0415 AM     FLASH FLOOD      CARBONDALE              41.57N 75.51W
09/18/2004                   LACKAWANNA         PA   EMERGENCY MNGR

            COUNTYWIDE

0445 AM     FLASH FLOOD      HONESDALE               41.58N 75.25W
09/18/2004                   WAYNE              PA   EMERGENCY MNGR

            COUNTYWIDE

0600 AM     FLASH FLOOD      UNADILLA                42.33N 75.32W
09/18/2004                   OTSEGO             NY   EMERGENCY MNGR

            SOUTHERN PARTS OF COUNTY

0600 AM     FLASH FLOOD      BAINBRIDGE              42.30N 75.48W
09/18/2004                   CHENANGO           NY   EMERGENCY MNGR

            FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY

&&
Local storm report, Sep 18, 9:40 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      TOWANDA                 41.77N 76.45W
09/17/2004                   BRADFORD           PA   EMERGENCY MNGR

            COUNTYWIDE

0802 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
09/17/2004                   STEUBEN            NY   EMERGENCY MNGR

            FLASH FLOODING COUNTYWIDE

0915 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
09/17/2004                   TIOGA              NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      ELMIRA                  42.09N 76.81W
09/17/2004                   CHEMUNG            NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      BINGHAMTON              42.10N 75.91W
09/17/2004                   BROOME             NY   EMERGENCY MNGR

            COUNTYWIDE

1030 PM     FLASH FLOOD      MONTROSE                41.83N 75.88W
09/17/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

0230 AM     FLASH FLOOD      HAZLETON                40.95N 75.97W
09/18/2004                   LUZERNE            PA   EMERGENCY MNGR

            COUNTYWIDE

0245 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
09/18/2004                   DELAWARE           NY   EMERGENCY MNGR

            COUNTYWIDE

0415 AM     FLASH FLOOD      CARBONDALE              41.57N 75.51W
09/18/2004                   LACKAWANNA         PA   EMERGENCY MNGR

            COUNTYWIDE

0445 AM     FLASH FLOOD      HONESDALE               41.58N 75.25W
09/18/2004                   WAYNE              PA   EMERGENCY MNGR

            COUNTYWIDE

0600 AM     FLASH FLOOD      UNADILLA                42.33N 75.32W
09/18/2004                   OTSEGO             NY   EMERGENCY MNGR

            SOUTHERN PARTS OF COUNTY

0600 AM     FLASH FLOOD      BAINBRIDGE              42.30N 75.48W
09/18/2004                   CHENANGO           NY   EMERGENCY MNGR

            FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY

0800 AM     FLASH FLOOD      MONTICELLO              41.65N 74.69W
09/18/2004                   SULLIVAN           NY   EMERGENCY MNGR

            PORTIONS OF RT 17 CLOSED

&&
Local storm report, Sep 18, 10:07 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      TOWANDA                 41.77N 76.45W
09/17/2004                   BRADFORD           PA   EMERGENCY MNGR

            COUNTYWIDE

0802 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
09/17/2004                   STEUBEN            NY   EMERGENCY MNGR

            FLASH FLOODING COUNTYWIDE

0915 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
09/17/2004                   TIOGA              NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      ELMIRA                  42.09N 76.81W
09/17/2004                   CHEMUNG            NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      BINGHAMTON              42.10N 75.91W
09/17/2004                   BROOME             NY   EMERGENCY MNGR

            COUNTYWIDE

1030 PM     FLASH FLOOD      MONTROSE                41.83N 75.88W
09/17/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

0230 AM     FLASH FLOOD      HAZLETON                40.95N 75.97W
09/18/2004                   LUZERNE            PA   EMERGENCY MNGR

            COUNTYWIDE

0245 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
09/18/2004                   DELAWARE           NY   EMERGENCY MNGR

            COUNTYWIDE

0415 AM     FLASH FLOOD      CARBONDALE              41.57N 75.51W
09/18/2004                   LACKAWANNA         PA   EMERGENCY MNGR

            COUNTYWIDE

0445 AM     FLASH FLOOD      HONESDALE               41.58N 75.25W
09/18/2004                   WAYNE              PA   EMERGENCY MNGR

            COUNTYWIDE

0600 AM     FLASH FLOOD      BAINBRIDGE              42.30N 75.48W
09/18/2004                   CHENANGO           NY   EMERGENCY MNGR

            FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY

0600 AM     FLASH FLOOD      UNADILLA                42.33N 75.32W
09/18/2004                   OTSEGO             NY   EMERGENCY MNGR

            SOUTHERN PARTS OF COUNTY

0800 AM     FLASH FLOOD      MONTICELLO              41.65N 74.69W
09/18/2004                   SULLIVAN           NY   EMERGENCY MNGR

            PORTIONS OF RT 17 CLOSED

1000 AM     FLASH FLOOD      LACKAWAXEN              41.48N 75.00W
09/18/2004                   PIKE               PA   EMERGENCY MNGR

            NUMEROUS ROAD WASHOUTS COUNTYWIDE

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:40 AM EDTFlash Flood WarningBGMSteuben2 hr
Sep 18, 1:10 AM EDTFlash Flood WarningBGMDelaware4 hr
Sep 18, 1:15 AM EDTFlash Flood WarningBGMBroome, Chemung, Tioga4 hr
Sep 18, 4:29 AM EDTFlash Flood WarningBGMSullivan4 hr
Sep 18, 4:34 AM EDTFlash Flood WarningBGMOtsego3 hr
Sep 18, 4:51 AM EDTFlash Flood WarningBGMDelaware4 hr
Sep 18, 4:58 AM EDTFlash Flood WarningBGMBroome, Tioga3 hr
Sep 18, 5:22 AM EDTFlash Flood WarningBGMChenango4 hr
Sep 18, 6:46 AM EDTFlash Flood WarningBGMOtsego3 hr
Sep 18, 7:58 AM EDTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego, Sullivan, Tioga6 hr
Sep 17, 8:52 PM EDTFlash Flood WarningBGMSusquehanna6 hr
Sep 17, 11:40 PM EDTFlash Flood WarningBGMWyoming6 hr
Sep 18, 12:41 AM EDTFlash Flood WarningBGMBradford4 hr
Sep 18, 1:00 AM EDTFlash Flood WarningBGMLuzerne4 hr
Sep 18, 2:26 AM EDTFlash Flood WarningBGMLackawanna4 hr
Sep 18, 2:50 AM EDTFlash Flood WarningBGMSusquehanna4 hr
Sep 18, 3:23 AM EDTFlash Flood WarningBGMPike, Wayne4 hr
Sep 18, 4:42 AM EDTFlash Flood WarningBGMLuzerne4 hr
Sep 18, 4:47 AM EDTFlash Flood WarningBGMBradford3 hr
Sep 18, 5:54 AM EDTFlash Flood WarningBGMLackawanna3 hr
Sep 18, 6:05 AM EDTFlash Flood WarningBGMSusquehanna115 min
Sep 18, 6:40 AM EDTFlash Flood WarningBGMPike3 hr
Sep 18, 6:44 AM EDTFlash Flood WarningBGMWayne3 hr
Sep 18, 7:44 AM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more6 hr

Nearby

Flash Flood Warnings in New York, 2004Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.